From Pickering, North Yorkshire, England:
My son's insulin was changed to include a glargine (Lantus) injection once a day. DiabetesUK says it should have be given with other injections at meal times but his doctor didn't prescribe any. What should we have done as his blood sugar was all over the place and his last A1c was about 12? I am asking this question as I am very confused and don't know where to go to get the information I need for my own peace of mind. My son kept getting stomach bugs, which DiabetesUK say these are signs of the disease being out of control but his doctor says he got them because he wasn't taking his injections although I know he was.
I understand your anxiety but have to insist that you work closely with your diabetes team on this. While Diabetes UK, like the American Diabetes Association, is a definitive source of general information, such organizations are not well placed to offer patient-specific advice. Glargine (Lantus) is a new long acting (24 hour) insulin which is designed to be a 'background' insulin complimented with mealtime top-ups of fast acting insulin. However, what your team has proposed is justified, if they have concerns about your son's use of insulin. I know you say that he's been taking all his injections, but sometimes parents are the last to know that some are being missed. Whatever, the use of glargine alone, perhaps directly supervised by you, will ensure that there is insulin in his system and it is probably worth going with this plan until the next A1c. Above all, listen carefully to your team's reasoning; they are on your side.
Additional comments from Brenda Hitchcock:You should contact your son's diabetes team and ask what fast-acting insulin you should be giving. In general, all meals and snacks require some fast-acting insulin, unless your child is in his/her honeymoon phase.
Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.